Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 216, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2017, 8:17 PM CDT for Labette County, Neosho County, Wilson County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 8:17 PM CDT (01:17 UTC)
- Expired
- Aug 10, 2017, 8:43 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Labette County, KS, Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 155 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 2:27 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted.
995
WUUS53 KICT 110117
SVRICT
KSC099-133-205-110230-
/O.NEW.KICT.SV.W.0216.170811T0117Z-170811T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service WICHITA KS
817 PM CDT THU AUG 10 2017
The National Weather Service in WICHITA has issued a
* Severe Thunderstorm Warning for...
Northeastern Wilson County in southeastern Kansas...
Northeastern Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
* Until 930 PM CDT
* At 817 PM CDT, a severe thunderstorm was located over Chanute,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chanute, Erie, St. Paul, Galesburg, Earlton, South Mound and
Chanute Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3764 9560 3773 9555 3773 9541 3767 9509
3739 9509 3738 9508 3728 9508
TIME...MOT...LOC 0117Z 297DEG 22KT 3763 9548
HAIL...1.25IN
WIND...60MPH
$$
COOK2 follow-up statements
815
WWUS53 KICT 110134
SVSICT
Severe Weather Statement
National Weather Service WICHITA KS
834 PM CDT THU AUG 10 2017
KSC205-110143-
/O.CAN.KICT.SV.W.0216.000000T0000Z-170811T0230Z/
Wilson KS-
834 PM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILSON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.
LAT...LON 3728 9508 3759 9553 3773 9552 3773 9541
3767 9509 3739 9509 3738 9508
TIME...MOT...LOC 0133Z 299DEG 17KT 3761 9546
$$
KSC099-133-110230-
/O.CON.KICT.SV.W.0216.000000T0000Z-170811T0230Z/
Labette KS-Neosho KS-
834 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN LABETTE AND NEOSHO COUNTIES...
At 833 PM CDT, a severe thunderstorm was located near Chanute, moving
southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chanute, Erie, St. Paul, Galesburg, Earlton, South Mound and Chanute
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3728 9508 3759 9553 3773 9552 3773 9541
3767 9509 3739 9509 3738 9508
TIME...MOT...LOC 0133Z 299DEG 17KT 3761 9546
HAIL...1.25IN
WIND...60MPH
$$
COOK942
WWUS53 KICT 110143
SVSICT
Severe Weather Statement
National Weather Service WICHITA KS
843 PM CDT THU AUG 10 2017
KSC099-133-110153-
/O.CAN.KICT.SV.W.0216.000000T0000Z-170811T0230Z/
Labette KS-Neosho KS-
843 PM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LABETTE AND
NEOSHO COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.
LAT...LON 3728 9508 3759 9553 3773 9552 3773 9541
3767 9509 3739 9509 3738 9508
TIME...MOT...LOC 0142Z 297DEG 22KT 3758 9539
$$
COOKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:37 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 10, 6:37 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Wichita KS 637 PM CDT Thu Aug 10 2017 .SHORT TERM...(This evening through Sunday night) Issued at 156 PM CDT Thu Aug 10 2017 Water vapor imagery shows potent shortwave impulse tracking across northern WI and approaching the western Great Lakes. At the surface, cold front extends from northern MO and across far northern KS. Storms have developed along the cold front over nw KS, likely aided by upslope processes. Current thinking is that storms will continue along the front as it pushes south this evening. Should also see convection expand in coverage as 850-700mb moisture transport ramps up toward sunset in addition to much of the area moving into the right entrance region of an unseasonably strong upper jet. While storms will be possible just about anywhere across forecast area this evening, feel the more robust activity should be generally along and west of I-135 where better instability will be situated. Should once again be plenty of shear for large hail with downburst winds also a threat. Will also run with a flood watch for areas that have received the most rainfall over the past several days which will generally be the southwest corner of our forecast area. Thing should be fairly progressive with the bulk of the activity south of the forecast area by 2 am. By sunrise Fri, the majority of the showers and storms should be down in OK with a cool airmass left over KS. Expecting an increase in convection Fri night over western KS as some of the deeper moisture starts to work back around the western fringe of the surface high. This will also be aided by sw KS remaining in the right entrance region of the upper jet. There is good model agreement in shortwave energy diving southeast out of the central/northern Rockies Sat night that should ramp up shower and storm chances. Some of this may linger into Sun as the atmosphere remains very moist in the low levels. Confidence remains high that below normal afternoon highs will maintain through the weekend but will still feel muggy as we keep some low level moisture around. .LONG TERM...(Monday through Thursday) Issued at 156 PM CDT Thu Aug 10 2017 Pattern looks to remain unsettled through much of this period. Unseasonably strong westerlies will remain in place as the surface high shifts east. This will keep low level moisture in place as a number of perturbations slide through the flow. At this time the better rain chances look to be Tue into Tue night as a wave slides across northern KS and Nebraska. May actually see a warming trend toward the end of the work week which may get afternoon highs back closer to seasonal normals. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 632 PM CDT Thu Aug 10 2017 Ongoing convection will last into the overnight as the current activity moves southeast. High Plains convection is expected to come together into a MCS with that system moving across northern OK and southern KS overnight. This system will affect the KICT and KCNU TAFs at most. Outside of those storms, conditions will remain VFR until about 10z when fog will start to form. There are more clouds this evening than what occurred this morning, so while the fog is possible, it should not be was widespread or as dense as it was Thursday morning. Once the fog burns off Friday morning, conditions will be VFR until the next chance of storms late Friday night. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 82 67 81 / 70 20 20 50 Hutchinson 65 83 65 80 / 70 10 20 50 Newton 66 83 64 79 / 60 20 20 40 ElDorado 67 82 64 80 / 60 20 20 40 Winfield-KWLD 68 83 67 81 / 70 40 20 50 Russell 62 82 64 81 / 60 10 30 40 Great Bend 63 83 65 81 / 60 10 30 50 Salina 64 84 65 82 / 60 10 20 30 McPherson 64 83 64 80 / 60 10 20 40 Coffeyville 68 84 66 82 / 60 50 20 40 Chanute 66 83 65 82 / 60 30 10 40 Iola 67 83 64 81 / 60 30 10 30 Parsons-KPPF 68 83 66 82 / 60 40 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for KSZ067. Flash Flood Watch through Friday morning for KSZ082-083-091>093. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KRC
Hazardous weather outlook, Aug 10, 6:50 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 650 PM CDT Thu Aug 10 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 650 PM CDT Thu Aug 10 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Storms are expected across most of the area tonight. The strongest storms are expected to remain south of Highway 50. The main threats are half dollar size hail, 60 mph winds and heavy rain and flooding possible with the stronger storms. See latest flood watch along with severe thunderstorm watches for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Storm chances are expected to return late Friday night into Saturday. While severe storms are not expected, some small hail, 50 mph winds and brief heavy rain will be possible with the stronger storms. Saturday night through Wednesday the area will remain in an unsettled weather pattern. While organized severe storms are not anticipated, a few strong storms producing small hail, gusty winds and brief heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ KRC
In the hours before
Special weather statement, Aug 10, 6:46 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Wichita KS 646 PM CDT THU AUG 10 2017 KSZ092-110015- Sumner KS- 646 PM CDT THU AUG 10 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Sumner County in south central Kansas... * Until 715 PM CDT * At 645 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 9 miles southwest of Wellington... moving east at 15 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wellington, South Haven, Geuda Springs, Mayfield and Perth. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM CDT for south central Kansas. A severe thunderstorm watch also remains in effect until 900 PM CDT for south central Kansas. LAT...LON 3708 9765 3726 9759 3726 9715 3703 9715 TIME...MOT...LOC 2346Z 276DEG 12KT 3717 9752 LAWSON
Special weather statement, Aug 10, 6:52 PM CDT, 1 hour 25 minutes before
Special Weather Statement National Weather Service Wichita KS 652 PM CDT THU AUG 10 2017 KSZ098-099-110030- Montgomery KS-Chautauqua KS- 652 PM CDT THU AUG 10 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Montgomery County in southeastern Kansas... Southeastern Chautauqua County in southeastern Kansas... * Until 730 PM CDT * At 650 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Peru, or 7 miles northwest of Caney...moving east at 35 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Caney, Sedan, Peru, Chautauqua, Havana and Niotaze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM CDT for southeastern Kansas. LAT...LON 3700 9621 3717 9618 3713 9583 3700 9585 TIME...MOT...LOC 2352Z 290DEG 32KT 3705 9605 LAWSON
Special weather statement, Aug 10, 7:17 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
717 PM CDT THU AUG 10 2017
KSZ071-072-110045-
Woodson KS-Allen KS-
717 PM CDT THU AUG 10 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Woodson County in southeastern Kansas...
Western Allen County in southeastern Kansas...
* Until 745 PM CDT
* At 715 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Yates Center...moving east at
30 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Iola, Humboldt, Yates Center, La Harpe, Gas, Neosho Falls, Bassett,
Batesville, Petrolia, Rose, Iola Airport, Piqua and Toronto Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.
LAT...LON 3773 9534 3774 9563 3774 9592 3801 9589
3802 9530 3773 9529
TIME...MOT...LOC 0017Z 269DEG 28KT 3788 9574
LAWSONSpecial weather statement, Aug 10, 7:24 PM CDT, 53 minutes before
Special Weather Statement National Weather Service Wichita KS 724 PM CDT THU AUG 10 2017 KSZ093-110100- Cowley KS- 724 PM CDT THU AUG 10 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Cowley County in south central Kansas... * Until 800 PM CDT * At 723 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Geuda Springs, or 7 miles northwest of Arkansas City...moving east at 30 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Arkansas City, Winfield, Geuda Springs and Strother Field Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 900 PM CDT for south central Kansas. A severe thunderstorm watch also remains in effect until 900 PM CDT for south central Kansas. LAT...LON 3706 9715 3725 9715 3725 9677 3705 9679 TIME...MOT...LOC 0023Z 273DEG 27KT 3715 9714 LAWSON
Local storm report, Aug 10, 7:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 4 NNW GEUDA SPRINGS 37.16N 97.17W
08/10/2017 E0.88 INCH SUMNER KS TRAINED SPOTTER
&&
JASSpecial weather statement, Aug 10, 7:50 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service WICHITA KS
750 PM CDT THU AUG 10 2017
KSZ071-095-096-110115-
Wilson KS-Woodson KS-Neosho KS-
750 PM CDT THU AUG 10 2017
The National Weather Service in WICHITA has issued a
* Significant Weather Advisory for...
Northeastern Wilson County in southeastern Kansas...
Southeastern Woodson County in southeastern Kansas...
Northwestern Neosho County in southeastern Kansas...
* Until 815 PM CDT
* At 749 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Buffalo, or 9 miles west of
Chanute...moving southeast at 30 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Chanute, Buffalo, Earlton and Chanute Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.
LAT...LON 3750 9552 3765 9577 3780 9566 3776 9552
3773 9552 3773 9543 3771 9535
TIME...MOT...LOC 0049Z 298DEG 25KT 3769 9564
COOKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 30 min |
| Aug 10, 7:17 PM CDT | Special Weather Statement | ICT | Allen, Woodson | 28 min |
| Aug 10, 7:24 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| Aug 10, 7:50 PM CDT | Special Weather Statement | ICT | Wilson | 25 min |
| Aug 10, 9:00 PM CDT | Special Weather Statement | ICT | Wilson | 30 min |
| Aug 10, 9:50 PM CDT | Special Weather Statement | ICT | Butler | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.